Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 133, NWS Jackson, KY

July 2, 2002Pike County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 2, 2002, 6:39 PM EDT for Pike County, Kentucky. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 6:39 PM EDT (22:39 UTC)
Expired
Jul 2, 2002, 7:15 PM EDT
In force
36 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pike County, KY

What was reported inside it

TimeReportWhereRemark
Jul 2, 7:00 PM EDTThunderstorm WindMarrowbone, KYOne tree was down in the town of Marrowbone and another tree was down in the Blackberry area, also near Marrowbone.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1023 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1023 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS53 KJKL 022239
SVRJKL
KYC195-022315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
638 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY

* UNTIL 715 PM EDT

* AT 638 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTH
  OF DORTON...OR 16 MILES SOUTH OF PIKEVILLE...MOVING SOUTHWEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
DORTON AND RURAL EXTREME SOUTHWESTERN PIKE COUNTY AROUND 645 PM EDT.

HAIL UP TO THE SIZE OF GOLF BALLS IS POSSIBLE WITH THIS STORM.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60
MPH...WHICH COULD BLOW DOWN TREES AND BREAK OFF LARGE LIMBS.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3741 8217 3727 8237 3721 8255 3730 8266
          3757 8236
PELTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:35 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 2, 4:35 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT TUE JUL 2 2002

A BIT MORE IN THE WAY OF STORMS TODAY. A FEW OF THEM HAVE PULSED
SEVERE YIELDING LARGE HAIL. WILL EXPECT A REPEAT OF YESTERDAY WITH
THE CONVECTION DYING OFF WITH LOSS OF HEATING THIS EVENING.

SEE LITTLE CHANGE FOR THE NEXT COUPLE DAYS. WEAK FLOW AND LITTLE
FORCING FOR PRECIP SEEN TOMORROW...BUT INSTABILITY SHOULD BE GREAT
ENOUGH TO BREAK THE CAP AGAIN. SAME ON THURSDAY...EXCEPT THAT BY
LATE IN THE DAY A BACK DOOR COLD FRONT WILL BE APPROACHING.

THERE ARE DIFFERENCES IN TIMING/POSITION AMONG THE MODELS FOR THIS
FRONT. THE ETA IS SLOWER AND TH AVN FASTER AND MORE PROGRESSIVE. THE
ETA INITIALIZED THE NEARBY UPPER RIDGE TOO STRONG TODAY AND HOLDS
ONTO IT A BIT STRONGER THAN THE AVN. WILL LEAN TOWARD THE AVN...BUT
EVEN SO...CONFIDENCE IN THE HANDLING OF THE FRONT IS NOT HIGH.

BASED ON LATEST GUIDANCE...WILL MAINTAIN CONTINUITY IN THE FORECAST
AND KEEP IT DRY FRIDAY THROUGH MONDAY. BUT CONFIDENCE IS STILL NOT
HIGH. THERE IS UNCERTAINTY CONCERNING THE AMOUNT OF DRYING FRIDAY
AND SATURDAY...AND ALSO WITH THE POSSIBILITY OF MOISTURE RETURN ON
MONDAY. LOOKS LIKE NEXT COLD FRONT POSES A CHANCE OF PRECIP TUESDAY.
THE OPERATIONAL 00Z AVN LOOKS TOO DEEP WITH AN EASTERN U.S. UPPER
TROUGH ON TUESDAY...BUT THE ENSEMBLE DOES STILL SUPPORT A WEAKER
TROUGH WITH AN ASSOCIATED SURFACE COLD FRONT ARRIVING TUESDAY.

FOR TEMPS...WILL USE A COMPROMISE OF MAV AND FWC IN THE NEAR TERM.

.JKL...NONE.

HAL

In the hours before

Special weather statement, Jul 2, 1:29 PM EDT, 5 hours 10 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
129 PM EDT TUE JUL 2 2002

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY THIS
AFTERNOON...

THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SMALL RISK
FOR SEVERE THUNDERSTORMS IN THE FORM OF WET MICROBURSTS OVER MUCH OF
KENTUCKY. THESE ARE THUNDERSTORMS CONTAINING A LARGE AMOUNT OF RAIN
THAT ALSO ARE ACCOMPANIED BY STRONG WINDS AND FREQUENT LIGHTNING.
THE THREAT EXISTS THIS AFTERNOON INTO THE EVENING.

RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO
AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE
NECESSARY LATER TODAY.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:02 PM EDTSevere Thunderstorm WarningJKLPulaski58 min
Jul 2, 2:15 PM EDTSevere Thunderstorm WarningJKLLaurel60 min
Jul 2, 2:40 PM EDTFlash Flood WarningJKLLaurel110 min
Jul 2, 4:01 PM EDTSevere Thunderstorm WarningJKLJackson44 min
Jul 2, 4:04 PM EDTSevere Thunderstorm WarningJKLEstill41 min
Jul 2, 4:18 PM EDTSevere Thunderstorm WarningJKLBreathitt27 min
Jul 2, 6:50 PM EDTSevere Thunderstorm WarningJKLLetcher55 min
Jul 2, 7:35 PM EDTFlash Flood WarningJKLLetcher, Pike3 hr
Jul 2, 7:58 PM EDTFlash Flood WarningJKLFloyd, Knott3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.